If you use Benadryl, Paxil, Dramamine it’s REALLY time to stop: definite links to dementia, cognitive damage found with these OTC allergy drugs

Over-the-counter drugs, many of them formerly only available by prescription, are in abundance, and they supposedly treat a wide range of conditions and minor illnesses. But new research shows that many of these come with a host of side effects and potential side effects that ought to make you seriously look for natural alternatives.

As reported by CNN, a new study published just recently provides scientists with the most definitive proof yet of what they’ve known for at least the past 10 years – that anticholinergic medications are tied to cognitive impairment and a heightened risk of developing dementia.

While many people may never have heard of this class of drugs, most certainly know of many of the drugs that fit into it: Benadryl, Demerol, Dramamine, Paxil, Dimetapp, VESIcare and Unisom, to name some of them. These are sold all over the country (and some are still included in prescription medications as well), and are designed as sleep aids, as well as to treat chronic ailments like hypertension, cardiovascular disease and chronic obstructive pulmonary disease (COPD).

Advancing the body of knowledge regarding these drugs

As further noted by CNN:

The new study is the first to examine the physical changes that serve as the catalyst for cognitive decline. Using brain imaging techniques, researchers at the Indiana University School of Medicine found lower metabolism and reduced brain sizes among study participants taking anticholinergic drugs.

“These findings provide us with a much better understanding of how this class of drugs may act upon the brain in ways that might raise the risk of cognitive impairment and dementia,” Shannon Risacher, an assistant professor of radiology and imaging sciences, told the news network.

Researchers analyzed 451 people whose age averaged 73. Sixty of them were taking at least one anticholinergic medication with medium to high activity. In order to identify physical and physiological changes that may have been associated with the drugs’ reported effects, scientists examined results of memory and cognitive tests as well as PET scans (to measure brain metabolism) and MRI scans, to look at and assess the structure of subjects’ brains.

The cognitive test results showed that those who took anticholinergic drugs did worse with short-term memory as well as some tests of executive function like verbal reasoning, problem-solving and planning. In addition, anticholinergic drug users also presented with lower levels of glucose metabolism – indicative of brain activity – in the brain itself, and also in the hippocampus, a part of the brain that is affected early on by Alzheimer’s disease, and which is associated with a person’s memory.

Finally, anticholinergic users generally had reduced brain volume and larger ventricles, which are cavities inside the brain.

New clues

“These findings might give us clues to the biological basis for the cognitive problems associated with anticholinergic drugs, but additional studies are needed if we are to truly understand the mechanisms involved,” Risacher said.

As study published in 2013 by researchers at the Indiana University Center for Aging Research found that drugs producing a strong anticholinergic effect can lead to cognitive issues if only taken for as little as 60 days. The study also found that taking drugs with a weaker effect could still cause cognitive problems within 90 days.

That study also noted that, at the time, more than 7 million Americans suffered from mild dementia and other cognitive impairment. Most of those are in the 70–80 year-old range, researchers noted, leading some to speculate that high use of anticholinergics may have a greater impact on the development of Alzheimer’s than first thought.

“Given all the research evidence, physicians might want to consider alternatives to anticholinergic medications, if available, when working with their older patients,” Risacher said.

Source:

Indiana University

error:
%d bloggers like this: